Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 50, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2013, 8:51 AM CDT for Linn County, Miami County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2013, 8:51 AM CDT (13:51 UTC)
- Expired
- May 20, 2013, 9:15 AM CDT
- In force
- 24 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
190
WUUS53 KEAX 201351
SVREAX
KSC107-121-201415-
/O.NEW.KEAX.SV.W.0050.130520T1351Z-130520T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 AM CDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINN COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 915 AM CDT
* AT 850 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
PARKER...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LA CYGNE...OSAWATOMIE...PAOLA...PARKER...FONTANA...BEAGLE AND NEW
LANCASTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3808 9509 3826 9508 3826 9507 3834 9507
3864 9487 3847 9461 3838 9461 3803 9499
3803 9503
TIME...MOT...LOC 1351Z 217DEG 49KT 3823 9498
HAIL...1.75IN
WIND...60MPH
$$
PMM/AB1 follow-up statement
205
WWUS53 KEAX 201413
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 AM CDT MON MAY 20 2013
KSC107-121-201415-
/O.CON.KEAX.SV.W.0050.000000T0000Z-130520T1415Z/
MIAMI KS-LINN KS-
913 AM CDT MON MAY 20 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LINN AND SOUTHERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 915 AM
CDT...
AT 909 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF LA CYGNE...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LA CYGNE...OSAWATOMIE...PAOLA...FONTANA AND NEW LANCASTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3808 9509 3826 9508 3826 9507 3834 9507
3864 9487 3847 9461 3838 9461 3803 9499
3803 9503
TIME...MOT...LOC 1413Z 226DEG 45KT 3832 9479
HAIL...1.00IN
WIND...60MPH
$$
PMM/ABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:50 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 20, 5:50 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 550 AM CDT Mon May 20 2013 .SHORT TERM...(Today and Tonight) Issued at 335 AM CDT MON MAY 20 2013 For today and tonight, ongoing convection in southern Missouri and Kansas is spreading cloud cover over the region this morning. This cloud cover should move away and/or dissipate by late this morning leading to a good recovery in instability for afternoon/evening convection. The main question is where any boundary, either synoptic or outflow, will be to initiate convection. That said, convection looks to develop along the front which is forecast to be sliding into northwestern Missouri by this afternoon. Convection could also develop on any residual outflow boundaries by this afternoon but with such a mess of a surface pattern right now it is difficult to know where they may be by this afternoon. Models show winds to be veered ahead of the main front which will limit the tornado potential. Although surface winds could be backed some in the vicinity of any outflow boundary locally enhancing the risk. Shear will be ample enough for storm organization and likely supercell structures so near-term mesoanalysis will again be crucial this afternoon to locate any enhanced tornado risk area along any boundary. Otherwise, the biggest threats look to be from large hail and damaging winds. With the shear vectors oriented nearly parallel to the boundary and winds nearly unidirectional, storms may more quickly evolve into bowing segments or a convective system, thus enhancing the wind threat. This orientation may also lead to a localized heavy rain and flooding threat, particularly if storms train along our southern counties where heavy rains fell tonight. For Tuesday, there will remain a chance for storms as the main upper trough/low continues to send embedded impulses through the region. Moisture and instability may be enough so that afternoon storms can not be ruled out at this time. But with winds continuing to be veered there will be limited convergence along any boundary and thus a more limited severe threat. .LONG TERM...(Tuesday through Sunday) Issued at 335 AM CDT MON MAY 20 2013 Tuesday night into Sunday...The cold front will push through the remainder of the CWA Tuesday night, with only lingering chances for thunderstorms across central Missouri. The upper low will begin to move east of the area Wednesday into Thursday with the surface cold front becoming stationary along the Interstate 40 corridor in OK and AR. High pressure will build into the western Great Lakes region with mainly dry and cooler weather expected Wednesday night into Thursday. The western portion of the surface front will begin lifting back northward across the Central Plains by the end of the work week. A chance of thunderstorms will be possible across the southwestern sections of the CWA Friday into the weekend, closest to the frontal boundary and better instability. A weak upper level ridge will develop over the central CONUS by the weekend with a few upper waves rounding the ridge, resulting in a chance for convection across portions of the CWA. As for temperatures, readings will be slightly below normal for the Wednesday through Friday before returning to near normal levels for the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 536 AM CDT MON MAY 20 2013 VFR conditions are expected through at least this morning with high clouds from thunderstorms to our south moving out or dissipating. Thunderstorms are possible this afternoon ahead of a slowly advancing front, but there remains a good amount of uncertainty with just where convection will develop and its timing into the terminals. So have continued the VCTS group from this afternoon through late this evening. Winds shift to the west and skies begin to clear tonight as storms move east of the terminals after 1 am. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...CDB LONG TERM...Blair AVIATION...CDB
Hazardous weather outlook, May 20, 5:06 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 506 AM CDT MON MAY 20 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 506 AM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EVENING ACROSS AREAS NEAR AND EAST OF INTERSTATE 35. THE PRIMARY HAZARDS WILL ONCE AGAIN BE LARGE HAIL AND DAMAGING WINDS. THE RISK OF TORNADOES LOOKS TO BE LOWER THAN ON SUNDAY BUT STILL CAN NOT BE RULED OUT. THE RISK OF TORNADOES WILL BE GREATEST ALONG ANY OUTFLOW BOUNDARY LEADING TO A MORE LOCALIZED TORNADO RISK. AREAS OF HEAVY RAIN FROM SEVERAL DAYS OF STORMS AS WELL AS POSSIBLE TRAINING OF STORMS THIS AFTERNOON AND EVENING MAY LEAD TO A LOCALIZED FLOOD THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF INTERSTATE 30 ON TUESDAY AS THE COLD FRONT FINALLY PUSHES THROUGH THE REGION. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS CENTRAL MISSOURI...GENERALLY EAST OF A CHILLICOTHE TO CLINTON LINE. SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN FRIDAY THROUGH SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MAY BE NEEDED THIS AFTERNOON AND EVENING. CDB
In the hours before
Local storm report, May 20, 8:33 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 AM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM HAIL PLEASANTON 38.18N 94.71W
05/20/2013 E0.75 INCH LINN KS EMERGENCY MNGR
&&
ABAILEYLocal storm report, May 20, 8:46 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 AM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM HAIL 7 E AMSTERDAM 38.35N 94.46W
05/20/2013 E1.75 INCH BATES MO TRAINED SPOTTER
&&
ABAILEYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:04 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 26 min |
| May 19, 7:25 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 50 min |
| May 19, 7:27 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami, Wyandotte | 48 min |
| May 19, 7:29 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 46 min |
| May 20, 8:22 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 23 min |
| May 20, 8:47 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 28 min |
| May 20, 2:48 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 42 min |
| May 20, 3:00 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.